Site hosted by Angelfire.com: Build your free website today!

International Dietary Phosphorus Consensus Conference

Phosphorus in Food and Preservatives and its Role in Diseases of Kidney and Heart, Bone and Mineral Disorders and Cancer

Tuesday, June 26, 2012, Hilton Hawaiian Village, Honolulu, Hawaii, USA

www.PhosInFood.com

www.RenalNutritionWeek.com

 

 

OBJECTIVES

Phosphorus, an abundant element in nature, is an important component of food proteins and other nutrients. In form of phosphate or other chemical compounds, phosphorus plays an instrumental role in the structure and function of enzymes and vital metabolic pathways of living organisms including in human body. Adequate dietary phosphorus is required to survive and to remain healthy. However, emerging research suggests that the contemporary nutrition in form of processed food contains too much unnatural phosphorus. The inorganic phosphorus contained in most food preservatives is by far more absorbable and can lead to deleterious consequences. High dietary phosphorus burden may engender or aggravate diseases of the endocrine system, bones and kidneys and may be a risk factor for cardiovascular disease and malignancies. In contrast, phosphorus in non-processed plant foods including legumes, nuts, fruits and vegetables including phytates are less absorbable in humans. Other important sources of natural phosphorus are animal proteins, which are in different types with wide ranges of phosphorus to protein ratios.

This consensus conference serves as a pioneering expert panel meeting related to phosphorus in food and its impact on health and disease. The topics and discussions will be presented by recognized experts in the field and provide broad review of phosphorus homeostasis and its biology and pathophysiology. Disease states that are most affected by dietary phosphorus have dedicated sessions including kidney disease and its complications, bone and mineral disorders, cardiovascular disease and arterial calcification, and malignant disorders. Nutritional aspects of phosphorus compounds including the role of processed and enhanced food in the contemporary burden of dietary phosphorus will be discussed. Natural sources of phosphorus in plant and animal proteins and the role of different types of food on phosphorus digestibility will be reviewed in the context of contemporary data. Additional discussion will be devoted to toxicological aspects of natural and added phosphorus compounds in foods, health policies pertaining to regulation of dietary phosphorus, special issues with hidden forms of phosphorus in the diet with focus on chronic kidney disease epidemic, and technical aspects of measuring phosphorus in food. The traditional and emerging roles of phosphorus binders in the management of kidney diseases and the potential roles in earlier stages of chronic kidney disease will be reviewed.

.              

Topics:

1.      The story of phosphorus and phosphate: Nature, element, history

2.      Broad overview of phosphorus homeostasis: renal, bone, and intestinal physiology

3.      Phosphorus and kidney disease and phosphorus lowering interventions,

4.      Phosphorus binders: Current and future

5.      Phosphorus and bone disease, cardiovascular diseases, malignancies, and other disease states

6.      Phosphorus and nutrition: Phosphorus compounds in foods and organic phosphate, naturally occurring phosphates: animal vs. plant compounds

7.      Phosphorus compounds in foods: Inorganic forms: added phosphates, types (biochemistry), major uses (pH stabilization, leavening, hydration, anti-microbial properties, etc.)

8.      Nutritional (beneficial) aspects of phosphorus compounds in foods: Use of phosphates in animal feeds, veterinary, plant applications,

9.      Recommended daily intake of phosphorus and the recommended calcium: phosphate ratio in humans (adults vs. children), phosphates used for mineral supplementation in human diets: reasons and perceived benefits (iron enrichment, calcium enrichment, etc.)

11. Toxicological aspects of natural and added phosphorus compounds in food

12. Regulation of natural and added phosphate compound intake in human diets

13. Special issues with hidden forms of phosphorus in the diet: kidney disease

14. Technical aspects of measuring phosphorus in food

15. Phosphorus deficiency in health and disease

 

.

Contact persons

Kamyar Kalantar-Zadeh, MD, MPH, PhD (Los Angeles, CA), kamkal@ucla.edu

Ken-Ichi Miyamoto, PhD (Japan)

Geoffrey Block, MD (Denver, CO)


 

 

International Dietary Phosphorus Consensus Conference

Tuesday, June 26, 2012, Hilton Hawaiian Village, Honolulu, Hawaii, USA

www.PhosInFood.com

.

8:00-8:10 AM:  Welcome and Program Overview. Geoffrey A Block,  Ken-ichi Miyamoto, Kam Kalantar-Zadeh (10 min)

.

Morning Session 1: Dietary Phosphorus (8:10-10:00 AM)

Chairs:  Ashwini Sehgal, Joseph Vassalotti

8:10-8:30 AM:  1.a. Introduction to phosphorus and its association with outcomes. Geoffrey A Block (20 min =15+5)  

8:30-8:50 AM: 1.b. Sources of dietary phosphorus. Jaimie Urribari (20 min =15+5)

8:50-9:10 AM: 1.c. Phosphorus in food additives and preservatives. Mona Calvo (20 min =15+5)

9:10-9:30 AM: 1.d. Foods with low and high phosphorus. Richard Sherman  (20 min=15+5)  

9:30-9:50 AM: 1.e. Socio-economic status and dietary phosphorus exposure. Orlando Gutierrez (20 min =15+5)

9:50-10:00 AM: 1.f. Additional discussion (10 min)

.

10-10:15 AM: Break (15 min)

.

Morning Session 2: Phosphorus Management and Clinical Outcomes (10:15 AM-12:00 noon)

Chairs:  Ken-ichi Miyamoto, Harold Franch

10:15-10:30 AM: 2.a. Risks and benefits of protein intake restriction for management of phosphorus in CKD. Steven Brunelli (15 min =10+5)

10:30-10:45 AM: 2.b. Phosphorus digestibility of plant vs. animal proteins and impact of cooking. Janeen Leon (15 min =10+5)

10:45-11:00 AM: 2.c. Phosphorus in health and disease: Cardiovascular, bone, endocrine, mental. Rajnish Mehrotra (15 min =10+5)

11:00-11:59 AM: 2.e. Countries report: Food labeling, government regulations and added phosphorus: Brazil, China, France, Germany, Israel, Italy, Japan, Korea, Mexico, USA Presenters: Miguel Riella (Brazil), Angela Wang (China), Denis Fouque (France), Eberhardt Ritz (Germany), Itzchak Slotki (Israel), Vincenzo Savica (Italy), Hiroko Segawa (Japan), Youngjoo Kwon (Korea),  Alejandro Treviņo-Becerra (Mexico), Lisa Gutekunst (USA) (each 5-7 min, total 60 min)

.

12:00-12:15: break for lunch, followed by working lunch (15 min)

.

Working Lunch Session (12:15-1:30 PM) (75 min)

Moderators:  Alp Ikizler, Bryan Kestenbaum

12:15-1:00 PM: Working lunch:  Q&A by Industry affiliates and observants: What are the expectations?  (45 min)

1:00-1:30 PM:  Legal implications of added dietary phosphorus and approach to food label change, Ricardo Carvajal (30 min= 20+10)

.

Afternoon Breakout Sessions (1:30-3:15 PM) (each 2 HRS 15 MIN)

Project 1. Phosphorus containing additives and their dietary implications

Moderators: Lisa Gutekunst, Mona Calvo, Participants: Jaimei Uribari, Ricardo Carvajal, Joseph Vassalotti, Ricardo Carvajal, Hiroko Segawa

 

Project 2. Plant vs. animal protein based phosphorus and impact of cooking

Moderators: Ashwini Sehgal, Janeen Leon, Participants: Amit Sharma, Angela Wang, Youngjoo Kwon, Richard Sherman, Adamasco Cupisti

 

Project 3. Impact of socio-economic status and poverty on dietary phosphorus  exposure

Moderators: Joachim Ix, Orlando Gutierrez, Participants: Csaba P. Kovesdy, Bryan Kestenbaum, John Sim, Ken-ichi Miyamoto, Itzchak J Slotki 

 

Project 4. Role of dietary phosphorus in health and disease: Cardiovascular, bone, endocrinologic, mental and renal disorders.

Moderators: Rajnish Mehrotra, Geoffrey Block, Participants: Masafumi Fukagawa, Eiji Takeda, Eberhardt Ritz, Vincenzo Savica, Harold Franch

 

Project 5. Risks and benefits of protein intake restriction for phosphorus management in CKD

Moderators: T. Alp Ikizler, Steven Brunelli, Participants: Kam Kalantar-Zadeh, Jing Chen, Miguel Riella, Denis Fouque, Alejandro Treviņo-Becerra

.

3:15-3:30 PM: break (15 min)

.

Afternoon Action Plans and Conclusion Session (3:30-5:00 PM)

Chairs:  Csaba P. Kovesdy, Bryan Kestenbaum

3:30-4:45 PM:  Presentations and plans by the five breakout groups (75 min, each 10-15 min)

4:45- 5:00 PM: Wrapping up, future plans and conclusions:  Geoffrey A Block,  Ken-ichi Miyamoto, Kam Kalantar-Zadeh (15 min)

.

5:00 PM: Adjourn

.

6:00 PM: Aloha Reception, XVI International Congress on Nutrition and Metabolism in Renal Disease

www.RenalNutritionWeek.com

.


 


International Dietary Phosphorus Consensus Conference

Tuesday, June 26, 2012, Hilton Hawaiian Village, Honolulu, Hawaii, USA

www.PhosInFood.com

.

Invited Faculty

 

1

Block

Geoffry A

USA

Denver Nephrology

gablock@denverneph.net

Denver, CO

2

Brunelli

Steven M

USA

Harvard Brigham

SBRUNELLI@PARTNERS.ORG

Boston, MA

3

Calvo

Mona

USA

FDA

mscalvo55@comcast.net

Washington, DC

4

Carvajal

Ricardo

USA

Law Firm, Washington DC

RCarvajal@hpm.com;

Hyman, Phelps & McNamara, P.C.

5

Chen

Jing

China

Shanghai, Univ.

chenjing_1998@yahoo.com.cn

Shanghai, China

6

Cupisti

Adamasco

Italy

Pizza Univ.

acupisti@med.unipi.it

Pizza, Italy

7

Fouque

Denis

France

Lyon Univ.

denis.fouque@chu-lyon.fr

Lyon, France

8

Franch

Harold

USA

Emory Univ.

HFRANCH@EMORY.EDU

Atlanta, GA

9

Fukagawa

Masafumi

Japan

Tokai Univ., Isehara

fukagawa@tokai-u.jp 

Isehara, Japan

10

Gutekunst

Lisa M.

USA

Cleve-Hill Dialysis

lisa.gutekunst@davita.com

Buffalo, NY

11

Gutierrez

Orlando

USA

Univ. Birmingham

ogutierr@uab.edu

Birmingham, AL

12

Ikizler

T. Alp

USA

Vanderbilt Univ.

alp.ikizler@Vanderbilt.Edu

Nashville, TN

13

Ix

Joachim

USA

UCSD

joix@mail.ucsd.edu

San Diego, CA

14

Kalantar-Zadeh

Kamyar

USA

Harbor-UCLA

kamkal@ucla.edu

Irvine, CA

15

Kestenbaum

Bryan

USA

Univ. Washington

brk@u.washington.edu

Seattle, WA

16

Kwon

Youngjoo

Korea

Seoul, Korea

yjkwon@korea.ac.kr

Seoul, Korea

17

Kovesdy

Csaba P.

USA

Univ. Virginia

Csaba.Kovesdy@va.gov

Salem, VA

18

Leon

Janeen

USA

Case-Western Reserve

Janeen.Leon@case.edu

Cleveland, OH

19

Mehrotra

Rajnish

USA

Univ. Washington

rmehrotra@labiomed.org

Seattle, WA

20

Miyamoto

Ken-ichi

Japan

Tokushima Univ.

miyamoto@nutr.med.tokushima-u.ac.jp

Tokushima, Japan

21

Riella

Miguel C

Brazil

Curitiba

mcriella@gmail.com;

Curitiba, Brazil

22

Ritz

Eberhardt

Germany

Heidelberg

Prof.e.ritz@T-online.de;

Heidelberg, Germany

23

Savica

Vincenzo

Italy

Univ. Messina

visavica@tin.it

Messina, Italy

24

Segawa

Hiroko

Japan

Tokushima Univ.

miyamoto@nutr.med.tokushima-u.ac.jp

Tokushima, Italy

25

Sehgal

Ashwini

USA

Case-Western Reserve

axs81@case.edu

Cleveland, OH

26

Sharma

Amit

USA

Boise Kidney

asharma@boisekidney.com

Boise, Idaho

27

Sherman

Richard

USA

UMDNJ

sherman@umdnj.edu

Orange, New Jersey

28

Sim

John J

USA

Kaiser Permanente

John.J.Sim@kp.org;

Los Angeles, CA

29

Slotki

Itzchak

Israel

Jerusalem

islotki@szmc.org.il

Jerusalem, Israel

30

Takeda

Eiji

Japan

Univ. of Tokushima

takeda@nutr.med.tokushima-u.ac.jp

Tokushima, Japan

31

Treviņo-Becerra

Alejandro

Mexico

Mexico

atreve16@yahoo.com.mx

Monterey, Mexico

32

Uribarri

Jaime

USA

Mount Sinai

jaime.uribarri@mountsinai.org

New York, NY

33

Vassalotti

Joseph A.

USA

NKF

JosephV@kidney.org;

New York, NY

34

Wang

Angela Y.

China

Hong Kong

aymwang@hku.hk

Hong Kong, China

.